Arkansas, 2016

Flash Flooding and Hail in Arkansas, June 12 to 15, 2016

June 12 to 15, 2016 · NWS LZK · 8 events in 6 counties and zones

Severe weather and flash flooding were reported with thunderstorms of 6/12/16 to 6/15/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe weather and flash flooding were reported with thunderstorms of 6/12/16 to 6/15/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 12, 1:33 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 12, 1:33 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
233 PM CDT SUN JUN 12 2016

.SHORT TERM...Tonight Through Monday night

Scattered showers and thunderstorms continue to affect the state
this afternoon. Storms will die off after sunset, but more
convection is expected beginning Monday morning as a weak upper
low shifts overhead. Areal coverage has been a bit less than
expected today, but will maintain higher PoPs for tomorrow as this
has been the day models have been advertising the best rain
chances over the last several days. That said, would not be
surprised to see convective coverage be scattered instead of
widespread tomorrow either.

In terms of severe weather chances, localized flash flooding will
be the primary threat and to a lesser extent damaging winds or
severe sized hail. PWAT values were around 1.79 inches on the 12z
sounding this morning which is pretty high and indicative of
thunderstorms being very efficient rainfall producers.
Instantaneous rainfall rates off of the KLZK radar this afternoon
have shown brief spurts of 3-5 inch per hour instantaneous
rates...with radar observed hourly rainfall amounts in the 1-2
inch range in a few areas. Storms have been steadily moving to the
northeast so flash flooding has not been of great concern so far
but if any storms happen to camp out over an area for more than a
30-45 minute time frame then flash flooding could become a
concern.

&&

.LONG TERM...Tuesday Through Sunday

The extended forecast will have some chance of rain almost each day
due to an unsettled weather pattern. Temperatures will generally be
above normal values.

The upper low pressure trough over the region will continue to help
develop isolated to scattered showers and thunderstorms on Tuesday.
Moisture levels will remain high with a south wind flow into
Arkansas. Into Wednesday, the upper low pressure trough is expected
to move east out of the region, and a lower chance of convection
will still be seen. Otherwise the convection chances will be more
diurnally driven with the heat of the day to early evening. The
better chances will be in the afternoon to evening through sunset,
while at night a lower chance. Thursday to Friday, the upper high
pressure ridge is forecast to build into the central U.S. with the
chance of more diurnal convection chances. On Friday and Saturday, a
frontal boundary is forecast to sag southward into Arkansas, and
keep some chance of convection in the forecast. There does remain
some uncertainty in the timing, location and intensity of the
convection, but overall trends are for isolated and mainly afternoon
to early evening heating.

Temperatures will overall be above normal values with some weak
upper ridging at times and a warmer airmass to start. Lows will
mainly be in the 70s while highs in the 90s. Those areas that see
clouds and convection will have closer to normal temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     71  90  73  90 /  20  50  20  30
Camden AR         74  88  74  92 /  30  60  20  40
Harrison AR       67  87  70  90 /  20  40  20  30
Hot Springs AR    73  87  74  90 /  30  60  20  30
Little Rock   AR  74  91  74  91 /  20  60  20  40
Monticello AR     74  88  74  91 /  30  60  20  50
Mount Ida AR      71  87  73  90 /  30  60  20  30
Mountain Home AR  69  89  71  90 /  20  40  20  30
Newport AR        73  91  74  90 /  20  40  20  30
Pine Bluff AR     74  90  74  90 /  20  60  20  40
Russellville AR   71  89  72  91 /  20  50  20  30
Searcy AR         72  90  73  91 /  20  50  20  40
Stuttgart AR      75  91  74  90 /  20  60  20  40
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...64 / Long Term...59
Hazardous weather outlook, Jun 12, 2:08 AM CST, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
308 AM CDT SUN JUN 12 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-
CALHOUN-BRADLEY-DREW-
308 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH EARLY THIS EVENING. AN ISOLATED STRONG TO SEVERE STORM
COULD BE SEEN...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...THE PRIMARY THREATS WITH THESE THUNDERSTORMS WILL BE
CLOUD-TO-GROUND LIGHTNING AND ISOLATED FLASH FLOODING.

TEMPERATURES WILL BE IN THE UPPER 80S TO LOWER 90S THIS AFTERNOON.
HOWEVER...WITH INCREASED HUMIDITY...HEAT INDICES WILL AGAIN
APPROACH 100 DEGREES. PLEASE USE CAUTION WHILE OUTSIDE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS CONTINUES EACH DAY ACROSS ARKANSAS WITH
THE BEST CHANCES FOR STORMS GENERALLY OCCURRING DURING THE
PEAK HEATING HOURS EACH AFTERNOON. AN ISOLATED STRONG TO SEVERE
STORM COULD BE SEEN...BUT WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

HIGH TEMPERATURES EACH WILL BE IN THE UPPER 80S TO MID 90S.
HOWEVER...WITH INCREASED HUMIDITY...HEAT INDICES WILL APPROACH
100 DEGREES. PLEASE USE CAUTION WHILE OUTSIDE THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

62

In the hours before

Special weather statement, Jun 12, 10:46 AM CST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1146 AM CDT SUN JUN 12 2016

ARZ021-030-121715-
JOHNSON AR-LOGAN AR-
1146 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON AND NORTH
CENTRAL LOGAN COUNTIES UNTIL 1215 PM CDT...

AT 1146 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR HARTMAN...OR 8 MILES SOUTHEAST OF OZARK...MOVING NORTHEAST AT 15
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...                    HARTMAN...
WOODLAND...                       HINKLE...
HOYT...                           COAL HILL...
UNION CITY...                     HUNT...
OAK GROVE IN JOHNSON COUNTY...    HARMONY...
WILKINS...

LAT...LON 3537 9374 3538 9371 3565 9370 3554 9343
      3532 9362
TIME...MOT...LOC 1646Z 205DEG 11KT 3544 9369

228
Special weather statement, Jun 12, 12:33 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
133 PM CDT SUN JUN 12 2016

ARZ022-023-031-121900-
VAN BUREN AR-CONWAY AR-POPE AR-
133 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VAN BUREN...EAST
CENTRAL POPE AND NORTH CENTRAL CONWAY COUNTIES UNTIL 200 PM CDT...

AT 132 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HECTOR...OR 15 MILES NORTHEAST OF RUSSELLVILLE...MOVING NORTHEAST AT
15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HECTOR...                         CLEVELAND...
JERUSALEM...                      BLICK...
APPLETON...                       MORELAND...
MOUNTAIN MAN TRAILHEAD...         CAGLESVILLE...
BROCK CREEK CAMPGROUND...         OAK GROVE IN POPE COUNTY...

LAT...LON 3530 9294 3540 9307 3562 9288 3541 9263
TIME...MOT...LOC 1832Z 240DEG 11KT 3541 9292

64
Special weather statement, Jun 12, 1:43 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
243 PM CDT SUN JUN 12 2016

ARZ003>005-012-013-022-122015-
SEARCY AR-BOONE AR-NEWTON AR-MARION AR-BAXTER AR-POPE AR-
243 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR MARION...NEWTON...SEARCY...
BOONE...NORTHEASTERN POPE AND CENTRAL BAXTER COUNTIES UNTIL 315 PM
CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LOST VALLEY STATE PARK TO
NEAR WITTS SPRING...AND MOVING NORTHEAST AT 15 MPH.

SMALL HAIL FROM PEA UP TO HALF INCH AND WINDS IN EXCESS OF 40 MPH
WILL BE POSSIBLE WITH THESE STORMS. HEAVY RAIN AND DANGEROUS
LIGHTNING WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HARRISON...                       MOUNTAIN HOME...
BULL SHOALS...                    MARSHALL...
YELLVILLE...                      JASPER...
GASSVILLE...                      FLIPPIN...
LAKEVIEW IN BAXTER COUNTY...      BERGMAN...
WESTERN GROVE...                  BRIARCLIFF...
PYATT...                          VALLEY SPRINGS...
DUGGER...                         RUSH...
EULA...                           BULL SHOALS STATE PARK...
CARVER...                         LAKEWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3637 9219 3566 9286 3595 9347 3597 9347
      3597 9345 3604 9345 3613 9341 3612 9330
      3633 9330 3641 9327
TIME...MOT...LOC 1942Z 205DEG 14KT 3599 9338 3576 9290

59
Special weather statement, Jun 12, 2:15 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 PM CDT SUN JUN 12 2016

ARZ003-004-122045-
BOONE AR-MARION AR-
315 PM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION AND
NORTHEASTERN BOONE COUNTIES UNTIL 345 PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DIAMOND CITY...OR 17 MILES SOUTHEAST OF FORSYTH...MOVING NORTHEAST AT
5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DIAMOND CITY...                   LEAD HILL...
SOUTH LEAD HILL...

LAT...LON 3649 9265 3638 9291 3649 9302 3650 9266
TIME...MOT...LOC 2015Z 231DEG 5KT 3650 9292

46

The radar

The Little Rock radar (KLZK), 108 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 2 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 12, 2:39 PM CST
Where
Monroe County, Blackton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.670, -91.100

There was a tree down in the southbound lane of of Highway 49 south in Blackton.

Flash Flood, Ouachita

When
June 14, 6:53 AM CST to 8:15 AM CST
Where
Ouachita County, 0.69 mi S of Bearden to 0.42 mi SE of Bearden
Cause
Heavy Rain
Reported by
Public
Coordinates
33.720, -92.620

Flash flooding was reported near the Bank of Bearden and the City Hall Area.

Heavy Rain, Bradley

When
June 14, 7:13 AM CST
Where
Bradley County, 1.35 mi ENE of Moro Bay
Reported by
COOP Observer
Coordinates
33.310, -92.350

Water was over several roads in the area. Six inches of rain fell before 7 am.

Flash Flood, Calhoun

When
June 14, 8:00 AM CST to 8:15 AM CST
Where
Calhoun County, 0.69 mi N of Hampton to 1 mi NW of Hampton
Cause
Heavy Rain
Reported by
Public
Coordinates
33.540, -92.470

There was street flooding reported in Hampton.

Hail, Independence

When
June 15, 5:15 PM CST
Where
Independence County, 0.56 mi E of Batesville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.770, -91.640

Quarter sized hail reported by law enforcement.

Thunderstorm Wind, Jackson

When
June 15, 5:40 PM CST
Where
Jackson County, 1.68 mi E of Diaz
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.630, -91.240

Law enforcement reported several trees were down at many locations around the county. Some downed trees were blocking roads.

Hail, Independence

When
June 15, 5:50 PM CST
Where
Independence County, 0.89 mi NE of Batesville Regl Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
35.740, -91.640

Public reported golf ball size hail south of Batesville. Wind gusts were estimated to be near 60 mph.

Thunderstorm Wind, Independence

When
June 15, 5:50 PM CST
Where
Independence County, 1.49 mi NNE of Ramsey Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.750, -91.620

A tree was down on the southeast side of Batesville. There was also roof damage three miles south of town on Mchue Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646276, 646279, 646280, 646281, 646283, 646285, 646286, 646287.